Posted by: ninja2 | 2009-01-15

panic attacks

Hi I suffer from panic attacks, I take ativan 1mg only when I need to , the doctor prescribed Zoloft for me. I am not sure if I should take it as it seems to have very bad side effects. My attacks are getting more frequent and I want to know if it is normal that although I do not have a full attack I seem to have the feeling all day. I also woke in the night as it felt like my heart had stopped beating is this normal. If I take the Zoloft will this have to be for life or will it just be for a while to sort out the panic attacks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I don't know what you mean when you say that Zoloft "seems to have very bad side effects" --- it sounds as though you have heard or read of some of the side-effects some people may have experienced on it, and are assuming that it will effect you in this way. Fortunately, that is not so. It does not usually have seriously unpleasant side-effects, though we all differ in the extent to which we experience side-effects on any particular drug. If you happened to have troublesome side-effects on Zoloft, there are many others in the same family of medications, which could help the panic disorder just as much, and may have much less side-effects in you.
The family of drugs has a chance of reducing the basic chemical problems underlying the panics --- the Ativan has no such benefit, and merely suppresses the symptoms at the time. It is quite typical that with panic disorder, apart from the very unpleasant panics themselves ( in which one often feels scared one will die, or go mad, or both ) one tends to accumulate a sense of dread between attacks, anticipating another
Other treatments, like CBST, may also help. One doesn't necessarily need to take the Zoloft ( etc ) for life.
It sounds as though perhaps you are being treated by a GP --- it would be wise to be referred to a good local psychiatrist for a re-assessment and a discussion of all your treatment options.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.